Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Birmingham, AL

April 5, 2017Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 1:24 AM CDT for Barbour County, Alabama. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 1:24 AM CDT (06:24 UTC)
Expired
Apr 5, 2017, 2:30 AM CDT
In force
66 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Barbour County, AL

The radar

The Ft Rucker radar (KEOX), 43 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 1:37 AM CDTHAIL 1.754 Wsw Blue Springs Sp, AL
Apr 5, 1:45 AM CDTHAIL 1.5Blue Springs, AL
Apr 5, 2:14 AM CDTHAIL 2.5Eufaula, ALTIME ESTIMATED BY RADAR. RELAYED BY SOCIAL MEDIA FROM BROADCAST MEDIA REPORT.
Apr 5, 2:15 AM CDTHAIL 1Eufaula, ALQUARTER SIZE HAIL IN DOWNTOWN EUFAULA.
Apr 5, 2:15 AM CDTHAIL 1.25Eufaula, ALRELAYED FROM A VIEWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS54 KBMX 050624
SVRBMX
ALC005-050730-
/O.NEW.KBMX.SV.W.0075.170405T0624Z-170405T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
124 AM CDT WED APR 5 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southern Barbour County in southeastern Alabama...

* Until 230 AM CDT

* At 123 AM CDT, a severe thunderstorm was located near Ozark, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eufaula, Clio, Tyler Crossroads, Doster, Osco, Texasville, Gaino,
  Richards Crossroads, Blue Springs State Park, Millers Ford and
  Baker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3197 8519 3190 8511 3189 8513 3188 8513
      3186 8514 3179 8513 3178 8514 3176 8513
      3177 8515 3174 8521 3170 8522 3171 8541
      3162 8542 3162 8574
TIME...MOT...LOC 0623Z 235DEG 38KT 3153 8567 

HAIL...1.25IN
WIND...60MPH
 
$$

32/Davis
2 follow-up statements
680 
WWUS54 KBMX 050640
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
140 AM CDT WED APR 5 2017

ALC005-050730-
/O.CON.KBMX.SV.W.0075.000000T0000Z-170405T0730Z/
Barbour AL-
140 AM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHEASTERN BARBOUR COUNTY...

At 140 AM CDT, a severe thunderstorm was located over Blue Springs
State Park, or 7 miles southeast of Clio, moving northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Eufaula, Clio, Tyler Crossroads, Osco, Texasville, Gaino, Richards
Crossroads, Blue Springs State Park, Millers Ford and Baker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3197 8519 3190 8511 3189 8513 3188 8513
      3186 8514 3179 8513 3178 8514 3176 8513
      3177 8515 3174 8521 3170 8522 3171 8541
      3162 8542 3162 8563 3168 8564
TIME...MOT...LOC 0640Z 232DEG 39KT 3166 8549 

HAIL...1.50IN
WIND...60MPH
 
$$

32/Davis
935 
WWUS54 KBMX 050708
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
208 AM CDT WED APR 5 2017

ALC005-050730-
/O.CON.KBMX.SV.W.0075.000000T0000Z-170405T0730Z/
Barbour AL-
208 AM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHEASTERN BARBOUR COUNTY...

At 208 AM CDT, a severe thunderstorm was located over Osco, or near 
Eufaula, moving northeast at 50 mph. An additional severe 
thunderstorm is near Clio.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Eufaula, Clio, Tyler Crossroads, Osco, Texasville, Gaino, Richards
Crossroads, Millers Ford and Baker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3197 8519 3190 8511 3189 8513 3188 8513
      3186 8514 3179 8513 3178 8514 3176 8513
      3177 8515 3174 8521 3172 8521 3171 8523
      3171 8541 3165 8562 3168 8564
TIME...MOT...LOC 0708Z 228DEG 42KT 3187 8520 

HAIL...1.50IN
WIND...60MPH
 
$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:03 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 5, 12:03 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1203 AM CDT Wed Apr 5 2017

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...

...Severe weather outbreak possible Late Tonight through Wednesday...

This evening, we will turn our attention to the south as we
monitor the northward progression of a warm front, and developing
showers and thunderstorms spreading into the area. Model guidance
continues to support the potential for significant severe weather
tomorrow, and the current forecast and threats are on track. The
previous discussion follows...

A stalled front to our south will begin to return northward
tonight as a classic 500 mb trough takes shape over the Plains. A
surface low should intensify and track from eastern Oklahoma
tonight toward the Ohio Valley on Wednesday, eventually putting
Alabama in the warm sector. Before that occurs, a warm front will
move inland and accelerate northward early Wednesday morning across
the forecast area. Scattered storms are expected to develop
around 4 AM as warm/moisture advection occurs near the warm
front. Additional storms could also form along a trailing
confluence band which may extend from central Alabama to the
southwest. With MLCAPE possibly as high as 2500 J/kg in the warm
sector and strong wind shear already in place through the entire
column, any surface-based storms could produce long-track
tornadoes. It is unclear how widespread this activity will be and
if storms will become more organized. This is an important
question we cannot answer at this time, but the morning activity
will greatly impact what happens later in the day.

One possible outcome is storms becoming organized and moving into
Georgia, focusing the low-level jet to the east with veering
surface winds to the west across Alabama. This could somewhat
reduce instability and shear and the overall threat for the
afternoon. A threat for tornadoes, very large hail and damaging
winds would still exist in this scenario. Several models are
buying into this idea, but with the presence of a elevated mixed
layer, it is possible they are too bullish with morning
thunderstorm development.

If the warm sector remains preserved, very strong instability and
shear would develop across much of the area, possibly leading to
an outbreak of long-track, destructive tornadoes trough 9 PM. The
westward extent of the afternoon threat is in question due to
timing of initiation, but the greatest chance for supercells would
probably occur east of a line from Birmingham to Selma. We should
have a better handle on this situation 24 hours from now.

87/Grantham/14

.LONG TERM...
Thursday through Monday.

Thursday through Sunday remains a fairly benign timeframe with
high  pressure taking control and bringing in some chilly air for
this time of the year. Low temperatures on Friday and Saturday
morning will be in the upper 30s to low 40s for most of the area,
with a few mid 30s in the northeast and normally cooler spots.
Have increased the chance of a possible frost in the northeast and
included in the forecast for Saturday morning. This will continue
to be monitored over the next several days and more details will
be forthcoming. Make plans for protecting outdoor vegetation and
plants for the weekend. There will be a warming trend beginning
Saturday afternoon that will continue into Sunday and Monday. The
next chance of rain will be Monday afternoon with the next storm
system, but there is still some timing issues with this system so
expect many changes over the next few days.

16

&&

.AVIATION...
06Z TAF Discussion.

Some big and rather fast changes take place in the first 6 hours.
The main change from the previous issuance was to slow the
increasing clouds by an hour or so. Warm air advection pattern
and low level jet kick between 06-09z with ceilings quickly
dropping to MVFR then IFR between 10-12z. The clouds will be
associated with a warm front and much increased moisture from the
south. Showers and thunderstorms will also develop with this
gradient of moisture around sunrise. Some improvement to all
ceilings expected by 16-18z as ceilings rise somewhat, but
additional showers and thunderstorms are possible through 00z area
wide. Low level winds will be in the neighborhood of 35-38kts
overnight, which is close but just shy of the LLWS criteria.

A volatile atmosphere will be in place across Central Alabama on
Wednesday and any of these storms may produce damaging winds,
tornadoes, and large hail.

75

&&

.FIRE WEATHER...

The next storm system arrives overnight, bringing rain and
thunderstorms to the area through tomorrow. Widespread rainfall is
not expected with activity remaining more scattered, but all
activity has the potential to be strong to severe. Rain-free
weather returns Thursday through the weekend. Critical fire
weather conditions are not expected through the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  78  47  61  40 /  50  70  30  20  10
Anniston    62  79  48  61  40 /  60  70  40  20  10
Birmingham  64  80  47  62  43 /  60  70  20  20  10
Tuscaloosa  64  81  47  65  43 /  50  60  10  10   0
Calera      63  80  48  63  43 /  60  70  20  10  10
Auburn      63  79  50  62  42 /  50  70  50  10  10
Montgomery  66  82  51  68  44 /  50  70  30  10   0
Troy        65  81  52  66  43 /  40  70  40  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 4, 1:20 PM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
120 PM CDT Tue Apr 4 2017

ALZ011>015-017>050-052130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
120 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms may develop as early as 4 AM Wednesday and
could affect all of Central Alabama. Large hail, damaging winds, and
tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The severe weather threat beginning in the pre-dawn hours of
Wednesday will continue through Wednesday evening with the
possibility of two or three rounds of scattered storms. Destructive
and long-track tornadoes will be possible, along with hail up to the
size of baseballs, and damaging straight-line winds. These threats
will encompass all of Central Alabama with the greatest threat area
along and east of a line from Blountsville to West Blocton to
Uniontown.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is expected
from early Wednesday morning through Wednesday evening.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:04 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike56 min
Apr 5, 2:44 AM CDTSevere Thunderstorm WarningBMXRussell32 min
Apr 5, 3:32 AM CDTSevere Thunderstorm WarningBMXRussell43 min
Apr 5, 3:35 AM CDTSevere Thunderstorm WarningBMXHale, Perry40 min
Apr 5, 3:54 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa34 min
Apr 5, 3:57 AM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes, Montgomery33 min
Apr 5, 4:11 AM CDTSevere Thunderstorm WarningBMXBibb, Perry49 min
Apr 5, 4:45 AM CDTSevere Thunderstorm WarningBMXChilton, Shelby44 min
Apr 5, 5:22 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Talladega38 min
Apr 5, 5:24 AM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa51 min
Apr 5, 6:02 AM CDTSevere Thunderstorm WarningBMXClay, Randolph58 min
Apr 5, 6:04 AM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry56 min
Apr 5, 6:52 AM CDTSevere Thunderstorm WarningBMXShelby83 min
Apr 5, 7:22 AM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter, Tuscaloosa3 hr
Apr 5, 7:40 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson3 hr
Apr 5, 8:43 AM CDTAreal Flood AdvisoryBMXCalhoun, St. Clair, Shelby, Talladega3 hr
Apr 5, 9:00 AM CDTSevere Thunderstorm WarningBMXDallas, Lowndes75 min
Apr 5, 9:13 AM CDTSpecial Weather StatementBMXCleburne32 min
Apr 5, 9:35 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike70 min
Apr 5, 10:16 AM CDTSevere Thunderstorm WarningBMXMontgomery29 min
Apr 5, 10:29 AM CDTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Randolph3 hr
Apr 5, 10:38 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa67 min
Apr 5, 10:56 AM CDTSevere Thunderstorm WarningBMXBarbour49 min
Apr 5, 11:43 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa32 min
Apr 5, 11:55 AM CDTSevere Thunderstorm WarningBMXShelby66 min
Apr 5, 12:53 PM CDTSpecial Weather StatementBMXTalladega82 min
Apr 5, 1:42 PM CDTSpecial Weather StatementBMXCleburne33 min
Apr 5, 2:35 PM CDTSpecial Weather StatementBMXCleburne25 min
Apr 5, 3:03 PM CDTSpecial Weather StatementBMXTalladega42 min
Apr 5, 3:22 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega38 min
Apr 5, 3:48 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Talladega67 min
Apr 5, 4:08 PM CDTTornado WarningBMXCleburne52 min
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah45 min
Apr 5, 4:37 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more26 hr
Apr 5, 4:59 PM CDTSpecial Weather StatementBMXRandolph46 min
Apr 5, 5:30 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby45 min
Apr 5, 5:32 PM CDTSpecial Weather StatementBMXRandolph13 min
Apr 5, 5:33 PM CDTSpecial Weather StatementBMXRandolph, Tallapoosa57 min
Apr 5, 5:55 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby35 min
Apr 5, 5:56 PM CDTSevere Thunderstorm WarningBMXSt. Clair40 min
Apr 5, 6:03 PM CDTSevere Thunderstorm WarningBMXRandolph27 min
Apr 5, 6:17 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega43 min
Apr 5, 6:20 PM CDTSpecial Weather StatementBMXDeKalb25 min
Apr 5, 6:32 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega27 min
Apr 5, 6:35 PM CDTSevere Thunderstorm WarningBMXEtowah25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.